Indexed on: 25 Jul '14Published on: 25 Jul '14Published in: Therapeutic advances in psychopharmacology
Recently, both the manufacturer of quetiapine and the US Food and Drug Administration warned healthcare providers and patients about quetiapine-induced QTc interval prolongation and torsade de pointes (TdP) when using this drug within the approved labeling. We reviewed the case-report literature and found 12 case reports of QTc interval prolongation in the setting of quetiapine administration. There were no cases of quetiapine-induced TdP or sudden cardiac death (SCD) among patients using quetiapine appropriately and free of additional risk factors for QTc interval prolongation and TdP. Among the 12 case reports risk factors included female sex (nine cases), coadministration of a drug associated with QTc interval prolongation (eight cases), hypokalemia or hypomagnesemia (six cases) quetiapine overdose (five cases), cardiac problems (four cases), and coadministration of cytochrome P450 3A4 inhibitors (two cases). There were four cases of TdP. As drug-induced TdP is a rare event, prospective studies to evaluate the risk factors associated with QTc prolongation and TdP are difficult to design, would be very costly, and would require very large samples to capture TdP rather than its surrogate markers. Furthermore, conventional statistical methods may not apply to studies of TdP, which is rare and an 'outlier' manifestation of QTc prolongation. We urge drug manufacturers and regulatory agencies to periodically publish full case reports of psychotropic drug-induced QTc interval prolongation, TdP, and SCD so that clinicians and investigators may better understand the clinical implications of prescribing such drugs as quetiapine.